Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 215, NWS Memphis, TN

June 15, 2017Itawamba County, Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 15, 2017, 1:22 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 1:22 PM CDT (18:22 UTC)
Expired
Jun 15, 2017, 2:15 PM CDT
In force
53 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Itawamba County, MS, Lee County, MS

The radar

The Columbus AFB radar (KGWX), 52 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 1:40 PM CDTTSTM WND DMGBelden, MSLARGE TREE BRANCHES FELL ON VEHICLE NEAR BELDEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2561 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS54 KMEG 151822
SVRMEG
MSC057-081-151915-
/O.NEW.KMEG.SV.W.0215.170615T1822Z-170615T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
122 PM CDT THU JUN 15 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Itawamba County in northeastern Mississippi...
  Lee County in northeastern Mississippi...

* Until 215 PM CDT

* At 122 PM CDT, a severe thunderstorm was located near Tupelo,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tupelo, Verona, Tombigbee State Park, Saltillo, Shannon,
  Plantersville, Evergreen, Nettleton, Beech Springs, Skyline,
  Belden, Mooreville, Palmetto, Bissell, Ballardsville, Frog Island,
  Indian Hills, Dorsey, Jacinto and Flowerdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 8882 3439 8864 3409 8834 3409 8882
TIME...MOT...LOC 1822Z 310DEG 31KT 3431 8871 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
3 follow-up statements
814 
WWUS54 KMEG 151837
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
137 PM CDT THU JUN 15 2017

MSC057-081-151915-
/O.CON.KMEG.SV.W.0215.000000T0000Z-170615T1915Z/
Itawamba MS-Lee MS-
137 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHWESTERN ITAWAMBA AND LEE COUNTIES...

At 136 PM CDT, a severe thunderstorm was located 5 miles northwest 
of Tupelo, moving southeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tupelo, Verona, Tombigbee State Park, Saltillo, Shannon,
Plantersville, Evergreen, Nettleton, Beech Springs, Skyline, Belden,
Mooreville, Palmetto, Bissell, Ballardsville, Frog Island, Indian
Hills, Dorsey, Jacinto and Flowerdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 8882 3439 8864 3409 8834 3409 8882
TIME...MOT...LOC 1836Z 313DEG 24KT 3428 8876 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
182 
WWUS54 KMEG 151846
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
146 PM CDT THU JUN 15 2017

MSC057-081-151915-
/O.CON.KMEG.SV.W.0215.000000T0000Z-170615T1915Z/
Itawamba MS-Lee MS-
146 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHWESTERN ITAWAMBA AND SOUTHERN LEE COUNTIES...

At 146 PM CDT, a severe thunderstorm was located over Tombigbee State
Park, moving southeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tupelo, Verona, Tombigbee State Park, Shannon, Plantersville,
Evergreen, Nettleton, Skyline, Belden, Mooreville, Palmetto, Bissell,
Ballardsville, Jacinto, Flowerdale, Old Union, Richmond, Cardsville
and Dorsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3432 8882 3431 8858 3425 8850 3409 8834
      3409 8882
TIME...MOT...LOC 1846Z 307DEG 31KT 3423 8865 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
422 
WWUS54 KMEG 151904
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
204 PM CDT THU JUN 15 2017

MSC057-081-151915-
/O.CON.KMEG.SV.W.0215.000000T0000Z-170615T1915Z/
Itawamba MS-Lee MS-
204 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHWESTERN ITAWAMBA AND SOUTHERN LEE COUNTIES...

At 204 PM CDT, a severe thunderstorm was located near Plantersville,
or near Verona, moving southeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tupelo, Verona, Shannon, Plantersville, Evergreen, Nettleton, Old
Union and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 8879 3421 8850 3409 8836 3409 8876
TIME...MOT...LOC 1904Z 312DEG 21KT 3417 8866 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:29 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 15, 12:29 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1229 PM CDT Thu Jun 15 2017

.UPDATE...
Updated to include the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1038 AM CDT Thu Jun 15 2017/

DISCUSSION...KNQA WSR-88D radar trends indicate a broken line of
showers and thunderstorms generally along the I-40 corridor late
this morning. Surface based CAPE values are averaging at or above
2000 J/kg with LI's between -6 to -8, and 0-6 km bulk shear
values less than 20 kts. Latest short term model guidance still
suggests a potential for isolated/scattered showers and
thunderstorms mainly along/south of I-40 for the remainder of the
day. Pulse type thunderstorms will be the dominant convective mode
as overall shear remains weak. Damaging winds will be the
predominant threat for any thunderstorms that reach severe limits.
Will make some adjustments to rain chances, especially north of
I-40 and adjust any other elements as needed to account for short
term trends.

CJC

PREV DISCUSSION... /issued 306 AM CDT Thu Jun 15 2017/

Skies are mostly clear across the forecast area early this
morning with temperatures in the 70s. A large area of
thunderstorms is currently moving slowly south across central
Missouri. This area of thunderstorms will continue to move toward
the forecast area and reach far northern sections later this
morning. The thunderstorms should weaken some as they arrive into
the forecast area but then redevelop later in the day as daytime
heating helps to destabilize the atmosphere. Some of these
thunderstorms could become severe with damaging winds being the
main threat. Temperatures will be a little cooler today with more
clouds and rain in the area as highs will be in the upper 80s to
lower 90s.

What thunderstorms develop later today should be moving out of the
forecast area by this evening leaving with a few isolated
thunderstorms possible tonight. Temperatures will remain quite
warm with lows Friday morning in the low to mid 70s. Friday
morning could see a repeat of today as another thunderstorm
complex may develop overnight over northern Missouri and track
south. Strong to severe thunderstorms could develop again on
Friday with damaging winds as the main threat. Temperatures will
remain close to seasonal levels with highs in the upper 80s to
lower 90s. Friday night may see a few scattered evening
thunderstorms otherwise it should be dry with continue warm
temperatures.

The weather for much of the weekend should remain pretty typical
for this time of year with some scattered thunderstorms mainly
during the afternoon and early evening hours. A cold front will
approach the forecast area from the north by Sunday night and move
into the region by Monday morning. This will mean a better chance
of thunderstorms Sunday night over the northern half of the
forecast area. The cold front will move through the forecast area
on Monday with more thunderstorms expected.

The cold front will be south of the region by Monday night with
high pressure building into the forecast area. This will result in
a period of dry weather for Monday night through Wednesday.

ARS

&&

.AVIATION...
/18z TAFs/

Thunderstorms continue to develop along and to the south of an
outflow boundary. This boundary will move across north MS this
afternoon but should clear the area by mid/late afternoon. There
may be a bit of isolated convection later this afternoon, mainly
over portions of west TN and northeast MS, but coverage will be
limited. Otherwise, expect generally west to southwest winds this
afternoon at less than 10 kts, becoming light from the south after
sunset. Patchy fog will be possible overnight, favoring areas that
received rainfall this morning.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 15, 3:31 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
331 AM CDT Thu Jun 15 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
331 AM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms today mainly south
of a line from Jonesboro, Arkansas to Camden, Tennessee. The main
threat from these thunderstorms will be damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal risk of severe thunderstorms on Friday west of
a line from Caruthersville, Missouri to Brownsville, Tennessee to
Charleston, Mississippi. The main threat from these thunderstorms
will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Friday.

In the hours before

Special weather statement, Jun 15, 10:45 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
1045 AM CDT THU JUN 15 2017

TNZ052-053-090-091-151615-
Hardeman TN-Chester TN-Madison TN-McNairy TN-
1045 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 AM CDT
FOR...

Northeastern Hardeman County in western Tennessee...
Chester County in western Tennessee...
Southern Madison County in western Tennessee...
Northern McNairy County in western Tennessee...

At 1045 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Chickasaw State
Park, moving east at 25 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northeastern Hardeman...Chester...southern Madison and
northern McNairy Counties should monitor this storm closely.

LAT...LON 3533 8901 3552 8900 3554 8860 3545 8837
      3521 8838
TIME...MOT...LOC 1545Z 283DEG 22KT 3545 8887

JOHNSON
Special weather statement, Jun 15, 11:06 AM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1106 AM CDT THU JUN 15 2017

MSZ001-002-151630-
Marshall MS-DeSoto MS-
1106 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...

Northwestern Marshall County in northwestern Mississippi...
East central DeSoto County in northwestern Mississippi...

At 1105 AM CDT...a strong thunderstorm producing hail up to the size
of pennies and winds at least 40 mph was located over Lewisburg, or
8 miles south of Olive Branch, moving east at 25 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northwestern Marshall and east central DeSoto Counties
should monitor this storm closely.

LAT...LON 3473 8972 3477 8972 3477 8989 3478 8992
      3491 8988 3494 8954 3470 8959
TIME...MOT...LOC 1605Z 280DEG 20KT 3484 8984

JOHNSON
Special weather statement, Jun 15, 11:16 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
1116 AM CDT THU JUN 15 2017

TNZ054-055-092-151645-
Henderson TN-Decatur TN-Hardin TN-
1116 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 AM CDT
FOR...

Southeastern Henderson County in western Tennessee...
Southern Decatur County in western Tennessee...
Northern Hardin County in western Tennessee...

At 1115 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles east of Sardis,
or 13 miles north of Savannah, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Henderson, southern Decatur, and northern
Hardin Counties should monitor this storm closely.

LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
      3529 8798 3521 8799 3521 8837 3530 8837
      3540 8835 3541 8836 3549 8837 3559 8802
      3552 8797 3548 8799 3547 8802 3545 8804
      3542 8803 3541 8797
TIME...MOT...LOC 1615Z 272DEG 14KT 3542 8816

JOHNSON
Special weather statement, Jun 15, 11:45 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
1145 AM CDT THU JUN 15 2017

TNZ092-151715-
Hardin TN-
1145 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...

Hardin County in western Tennessee...

At 1145 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Savannah, moving
east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Hardin County should monitor this storm closely.

LAT...LON 3501 8820 3499 8820 3500 8838 3527 8837
      3530 8802 3529 8798 3501 8799
TIME...MOT...LOC 1645Z 267DEG 25KT 3519 8814

JOHNSON
Special weather statement, Jun 15, 11:48 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1148 AM CDT THU JUN 15 2017

MSZ005-006-151730-
Tishomingo MS-Alcorn MS-
1148 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CDT
FOR...

Northern Tishomingo County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...

At 1148 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Corinth, moving
east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Tishomingo and Alcorn Counties should monitor this
storm closely.

LAT...LON 3475 8812 3476 8875 3482 8875 3499 8865
      3500 8843 3499 8820 3492 8816 3489 8810
TIME...MOT...LOC 1648Z 275DEG 20KT 3493 8849

JOHNSON
Special weather statement, Jun 15, 12:33 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1233 PM CDT THU JUN 15 2017

MSZ012-151800-
Panola MS-
1233 PM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Southeastern Panola County in northwestern Mississippi...

At 1233 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Batesville, moving
east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Panola County should monitor this storm
closely.

LAT...LON 3423 9005 3435 9003 3434 8973 3416 8978
      3416 8980
TIME...MOT...LOC 1733Z 285DEG 20KT 3426 8996

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:33 AM CDTSpecial Weather StatementMEGDeSoto27 min
Jun 15, 11:06 AM CDTSpecial Weather StatementMEGMarshall24 min
Jun 15, 11:48 AM CDTSpecial Weather StatementMEGAlcorn42 min
Jun 15, 12:33 PM CDTSpecial Weather StatementMEGPanola27 min
Jun 15, 1:26 PM CDTSpecial Weather StatementMEGMonroe49 min
Jun 15, 1:30 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee35 min
Jun 15, 1:56 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw49 min
Jun 15, 3:05 PM CDTSpecial Weather StatementMEGMonroe10 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.